Are Antidepressants Addictive?Sep 19, 2003 | Psychology Today Magazine
The pain and nausea some people feel when they stop taking certain antidepressants is spurring controversy over whether these drugs should carry explicit warning labels about withdrawal.
JamÃ© Tierney was 14 years old when she started taking Effexor, a serotonin norepinephrine reuptake inhibitor (SNRI), for her migraines. When she slowly tapered off the drug, JamÃ© experienced vomiting, suicidal impulses, electric shock-like sensations and fatigue. She likened her confusion of time and space to special effects in the movie "The Matrix."
Such withdrawal has often been mistaken for depression relapse. However, mounting testimony from people like JamÃ©, who were prescribed SNRIs or selective serotonin reuptake inhibitors (SSRIs), such as Prozac or Zoloft, for nonpsychiatric conditions could publicize what doctors say is a phenomenon recognized since the late 1990s. Patients using Paxil and Effexor report the most severe problems because those drugs have the shortest half-lives, which make them the quickest to exit the system.
Some experts estimate 50 to 80 percent of patients experience withdrawal from Paxil when they go cold turkey, but this number is controversial. Jonathan Alpert, M.D., Ph.D., an assistant professor of psychiatry at Harvard University, says there are no definitive estimates, but believes that for patients who taper off the drugs, the number could be less than 5 percent. Even for patients who stop suddenly, scenarios like JamÃ©'s are rare, he adds.
"The great majority of patients who stop their antidepressants abruptly get away with it," says Alpert.
David L. Dunner, M.D., director of the Center for Anxiety and Depression at the University of Washington, says studies show less than 25 percent of patients who quit Paxil experience symptoms.
Though Paxil and Effexor labels now warn of "discontinuation," some say the labels aren't adequate.
Joseph Glenmullen, M.D., author of Prozac Backlash, sees a potential crisis should withdrawal become widely recognized.
"Thousands and thousands of people have tried to go off SSRIs, and their doctors have mistaken it for a relapse [into depression]," says Glenmullen, who advocates therapy in addition to tapering off the medication in order to distinguish a relapse should one occur.